ARCHIVE SEARCH
      -OR-  
 
  NEWS CHANNELS
 > Fitness News
Asthma Allergy News
Diabetes News
Women's Health News
Men's Health News

  MY NEWS
Personal Archive
My Account

  ABOUT THIS NEWSFEED
About Us
Advertise With Us
Feed Your Site
Contact Us


Site Map
RSS News Feed 

  Website development & hosting
   by Cyber Software Solutions

 
ER Physician Raises Concerns About Powdered Caffeine
One teaspoon of substance equivalent to about 25 cups of coffee

FRIDAY, Feb. 27, 2015 (HealthDay News) -- The availability of both alcohol and caffeine in powdered form that can be added to food or drinks has sparked public concern, but one expert says the substances don't pose equal risks.

Several states, including Pennsylvania, have taken steps to preemptively ban the sale of powdered alcohol, but an emergency specialist warns that powdered caffeine is probably the greater health threat.

"Of the two, caffeine is the more concerning one for me," Dr. Glenn Geeting, an emergency physician at Penn State Hershey, said in a hospital news release.

One reason for his concern is that powdered caffeine can be easily purchased online. Another is that powdered caffeine is concentrated. A teaspoon of the substance contains roughly the same amount of caffeine as 25 cups of coffee. That's more than four times the amount that appears safe to consume in a day, according to the Penn State Hershey experts.

The main difference between powdered and liquid alcohol is its packaging. The powder may be more convenient to pack and carry, but it's not a concentrated form of alcohol. Critics warn however, young people may be tempted to snort it or use powdered alcohol to spike drinks.

The potential for abuse however doesn't seem any greater than the risks associated with liquid alcohol, according to Geeting.

"For those who are worried about powdered alcohol being smuggled into schools or theaters, it is likely to be harder to hide, more expensive than liquid alcohol and takes at least 30 seconds to dissolve," he said. "It would be really painful to snort and takes about half a cup of it to get an ounce of alcohol. It seems like it would be easier to just drink a shot."

Over the past year however, powdered caffeine has caused numerous overdoses nationwide that have resulted in hospitalizations, according to the news release. At least two people died after using the substance, said the Penn State Hershey experts.

"Like any drug, it creates a toxic syndrome, and it can create real problems," said Geeting. Signs of a caffeine overdose include:

  • Rapid or erratic heartbeats
  • Agitation
  • Vomiting
  • Seizures

"While mortality is not very common with powdered caffeine, it is a possibility," Geeting noted. "I think it is worth using caution."

Complicating matters, powdered caffeine is considered a dietary supplement, which means it is not regulated by the U.S. Food and Drug Administration. The agency cautioned consumers against using the substance, to avoid a potential overdose. The FDA also advised parents to be aware of the danger this substance could pose to teens or young adults.

More information

The U.S. Food and Drug Administration provides more information on the dangers associated with powdered caffeine.



SOURCE: Penn State Milton S. Hershey Medical Center, news release, Feb. 18, 2015

-- Mary Elizabeth Dallas

Copyright © 2015 HealthDay. All rights reserved.


Back to Top Stories
  GOOGLE ADS